Tuesday, November 15, 2011

A Question of Balance

My present chemotherapy involves a drug named Gemcitabine or Gemzar.  As I've mentioned before, the side effects of this drug manifest two days after chemo and they consist of feeling like I have a very bad flu.  Lately what has happened is that I sleep for two days, Saturday and Sunday, and get nothing accomplished on the weekends.  And for the rest of the week I am more fatigued than I have been previously. I suppose losing 2/7ths of one's week is okay, as long as the treatment is extending my life.  But truly do I want an extended life if the quality is severely degraded?  Or another formulation of the question is how much quality of life am I willing to lose to keep living? 

There's no decision required immediately,  and if the chemotherapy stops working, i.e. the tumors start to grow in size again, it will be moot.  But this is like touching a live wire, it's so loaded with emotion.  We'll have to see.


Dan Matyola said...

It is indeed an emotional and difficult issue.

It is good that you have top medical advice, and beyond that, a daughter that is a sophisticated physician herself, to support you and guide you.

All of you many friends online and in real like will continue to hold you in our thoughts and prayers.

Anonymous said...

You ask difficult but good questions, Grasshopper. Whatever answers you find will be not be wrong.